Algebra & Number Theory

Smooth curves having a large automorphism $p$-group in characteristic $p\gt 0$

Michel Matignon and Magali Rocher

Full-text: Open access

Abstract

Let k be an algebraically closed field of characteristic p>0 and C a connected nonsingular projective curve over k with genus g2. This paper continues our study of big actions, that is, pairs (C,G) where G is a p-subgroup of the k-automorphism group of C such that |G|g>2p(p1). If G2 denotes the second ramification group of G at the unique ramification point of the cover CCG, we display necessary conditions on G2 for (C,G) to be a big action, which allows us to pursue the classification of big actions.

Our main source of examples comes from the construction of curves with many rational points using ray class field theory for global function fields, as initiated by J.-P. Serre and continued by Lauter and by Auer. In particular, we obtain explicit examples of big actions with G2 abelian of large exponent.

Article information

Source
Algebra Number Theory, Volume 2, Number 8 (2008), 887-926.

Dates
Received: 1 February 2008
Revised: 14 August 2008
Accepted: 17 September 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513797333

Digital Object Identifier
doi:10.2140/ant.2008.2.887

Mathematical Reviews number (MathSciNet)
MR2457356

Zentralblatt MATH identifier
1168.14023

Subjects
Primary: 14H37: Automorphisms
Secondary: 11R37: Class field theory 11G20: Curves over finite and local fields [See also 14H25] 14H10: Families, moduli (algebraic)

Keywords
automorphisms curves $p$-groups ray class fields Artin–Schreier–Witt theory

Citation

Matignon, Michel; Rocher, Magali. Smooth curves having a large automorphism $p$-group in characteristic $p\gt 0$. Algebra Number Theory 2 (2008), no. 8, 887--926. doi:10.2140/ant.2008.2.887. https://projecteuclid.org/euclid.ant/1513797333


Export citation

References

  • R. Auer, Ray class fields of global function fields with many rational places, Ph.D. thesis, University of Oldenburg, 1999, http://www.bis.uni-oldenburg.de/dissertation/fb06.html.
  • R. Auer, “Ray class fields of global function fields with many rational places”, Acta Arith. 95:2 (2000), 97–122.
  • J. Bertin and A. Mézard, “Déformations formelles des revêtements sauvagement ramifiés de courbes algébriques”, Invent. Math. 141:1 (2000), 195–238.
  • J. Bertin and M. Romagny, “Champs d'Hurwitz”, preprint, 2008, http://people.math.jussieu.fr/~romagny/champs_de_hurwitz.pdf.
  • N. Bourbaki, Algèbre commutative, Chapitres 8 et 9, Masson, Paris, 1983.
  • I. I. Bouw, “The $p$-rank of curves and covers of curves”, pp. 267–277 in Courbes semi-stables et groupe fondamental en géométrie algébrique (Luminy, 1998), edited by J.-B. Bost et al., Progr. Math. 187, Birkhäuser, Basel, 2000.
  • T. Breuer, Characters and automorphism groups of compact Riemann surfaces, London Mathematical Society Lecture Note Series 280, Cambridge University Press, Cambridge, 2000.
  • M. Conder, “Hurwitz groups: a brief survey”, Bull. Amer. Math. Soc. $($N.S.$)$ 23:2 (1990), 359–370.
  • G. Cornelissen and F. Kato, “Equivariant deformation of Mumford curves and of ordinary curves in positive characteristic”, Duke Math. J. 116:3 (2003), 431–470.
  • N. D. Elkies, “The Klein quartic in number theory”, pp. 51–101 in The eightfold way, edited by S. Levy, Math. Sci. Res. Inst. Publ. 35, Cambridge Univ. Press, Cambridge, 1999.
  • N. D. Elkies, “Linearized algebra and finite groups of Lie type, I: Linear and symplectic groups”, pp. 77–107 in Applications of curves over finite fields (Seattle, 1997), edited by M. D. Fried, Contemp. Math. 245, Amer. Math. Soc., Providence, RI, 1999.
  • M. A. Garuti, “Linear systems attached to cyclic inertia”, pp. 377–386 in Arithmetic fundamental groups and noncommutative algebra (Berkeley, 1999), edited by M. D. Fried and Y. Ihara, Proc. Sympos. Pure Math. 70, Amer. Math. Soc., Providence, RI, 2002.
  • P. Gille, “Le groupe fondamental sauvage d'une courbe affine en caractéristique $p>0$”, pp. 217–231 in Courbes semi-stables et groupe fondamental en géométrie algébrique (Luminy, 1998), edited by J.-B. Bost et al., Progr. Math. 187, Birkhäuser, Basel, 2000.
  • M. Giulietti and G. Korchmáros, “On large automorphism groups of algebraic curves in positive characteristic”, preprint, 2007.
  • D. Goss, Basic structures of function field arithmetic, Ergebnisse der Math. (3) 35, Springer, Berlin, 1996.
  • B. Huppert, Endliche Gruppen, I, Grundlehren der Math. Wiss. 134, Springer, Berlin, 1967.
  • A. Hurwitz, “Ueber algebraische Gebilde mit eindeutigen Transformationen in sich”, Math. Ann. 41:3 (1892), 403–442.
  • N. M. Katz, “Local-to-global extensions of representations of fundamental groups”, Ann. Inst. Fourier $($Grenoble$)$ 36:4 (1986), 69–106.
  • A. Kontogeorgis, “On the tangent space of the deformation functor of curves with automorphisms”, Algebra Number Theory 1:2 (2007), 119–161.
  • R. S. Kulkarni, “Riemann surfaces admitting large automorphism groups”, pp. 63–79 in Extremal Riemann surfaces (San Francisco, 1995), edited by J. R. Quine and P. Sarnak, Contemp. Math. 201, Amer. Math. Soc., Providence, RI, 1997.
  • K. Lauter, “A formula for constructing curves over finite fields with many rational points”, J. Number Theory 74:1 (1999), 56–72.
  • C. R. Leedham-Green and S. McKay, The structure of groups of prime power order, London Mathematical Society Monographs. New Series 27, Oxford University Press, Oxford, 2002. Oxford Science Publications.
  • C. Lehr and M. Matignon, “Automorphism groups for $p$-cyclic covers of the affine line”, Compos. Math. 141:5 (2005), 1213–1237.
  • A. M. Macbeath, “On a theorem of Hurwitz”, Proc. Glasgow Math. Assoc. 5 (1961), 90–96.
  • A. M. Macbeath, “On a curve of genus $7$”, Proc. London Math. Soc. $(3)$ 15 (1965), 527–542.
  • K. Magaard, T. Shaska, S. Shpectorov, and H. V ölklein, “The locus of curves with prescribed automorphism group”, pp. 112–141 in Communications in arithmetic fundamental groups (Kyoto, 1999/2001), Sūrikaisekikenkyūsho Kōkyūroku 1267, 2002.
  • M. A. Marshall, “Ramification groups of abelian local field extensions”, Canad. J. Math. 23 (1971), 271–281.
  • J. S. Milne, Étale cohomology, Princeton Mathematical Series 33, Princeton University Press, Princeton, 1980.
  • S. Nakajima, “$p$-ranks and automorphism groups of algebraic curves”, Trans. Amer. Math. Soc. 303:2 (1987), 595–607.
  • R. Pries, “Equiramified deformations of covers in positive characteristic”, preprint, 2005.
  • M. Rocher, “Large $p$-group actions with a $p$-elementary abelian derived group”, preprint, 2008. To appear in J. Algebra.
  • M. Rocher, “Large $p$-group actions with $|G|/{g^2} \geq 4/{(p^2-1)^2}$”, preprint, 2008.
  • H. L. Schmid, “Über die Automorphismen eines algebraischen Funktionenkörpers von Primzahlcharakteristik.”, J. Reine Angew. Math. 179 (1938), 5–15.
  • J.-P. Serre, Corps locaux, 2nd ed., Hermann, Paris, 1968. Translated as Local fields, Springer, New York, 1979.
  • J. H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics 106, Springer, New York, 1986.
  • H. Stichtenoth, “Über die Automorphismengruppe eines algebraischen Funktionenkörpers von Primzahlcharakteristik, I: Eine Abschätzung der Ordnung der Automorphismengruppe”, Arch. Math. $($Basel$)$ 24 (1973), 527–544.
  • H. Stichtenoth, “Über die Automorphismengruppe eines algebraischen Funktionenkörpers von Primzahlcharakteristik, II: Ein spezieller Typ von Funktionenkörpern”, Arch. Math. $($Basel$)$ 24 (1973), 615–631.
  • H. Stichtenoth, Algebraic function fields and codes, Springer, Berlin, 1993.
  • M. Suzuki, Group theory, I, Grundlehren der Math. Wiss. 247, Springer, Berlin, 1982.
  • M. Suzuki, Group theory, II, Grundlehren der Math. Wiss. 248, Springer, New York, 1986.